Share this Article
Singapore Med J 2008; 49(3): 254-5
Lithium-induced enlargement of a lingual thyroid
Talwar N, Mohan S, Ravi B, Andley M, Kumar A
Correspondence: Dr Nikhil Talwar, firstname.lastname@example.org
Lingual thyroid is a rare developmental anomaly. It is the result of failure of the thyroid to descend from the foramen caecum to its prelaryngeal site. Lithium is a known goitrogen, but has never been reported to cause symptomatic enlargement of the lingual thyroid. We describe a 40-year-old woman, who presented with a foreign body sensation and progressive dysphagia caused by an ectopic lingual thyroid tissue measuring 4 cm x 3 cm x 3.5 cm. She had been taking lithium for treatment of bipolar disorder and had hypothyroidism. Her symptoms were relieved after excision of the ectopic thyroid tissue.
Keywords: dysphagia, ectopic thyroid, goitrogen, lithium, lingual thyroid, thyroid gland
Singapore Med J 2008; 49(3):254-5